New Mexico, 2021Flash Flood and Hail in New Mexico, May 15, 2021
May 15, 2021 · NWS ABQ · 7 events in 3 counties and zones
Surface southeasterly flow continued over eastern New Mexico which trended moisture upward across the area. With another day of warming temperatures and an unstable atmosphere, strong to severe thunderstorms once again impacted the eastern plains of New Mexico on May 15, 2021.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface southeasterly flow continued over eastern New Mexico which trended moisture upward across the area. With another day of warming temperatures and an unstable atmosphere, strong to severe thunderstorms once again impacted the eastern plains of New Mexico on May 15, 2021. By early afternoon, thunderstorms developed along the northern and southern high terrain of New Mexico. As they tracked eastward onto lower elevations, they moved into a more unstable and sheared environment where they quickly intensified. The most significant damage occurred in Portales where hail up to the size of half dollars was reported. Additionally, the general slow movement of these thunderstorms near the New Mexico and Texas state line resulted in heavy rainfall and flash flooding in Portales. A water rescue was conducted for a family who attempted to drive through the flooded roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 15, 2:02 PM MST, 8 minutes earlier.
Area forecast discussion, May 15, 2:02 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
302 PM MDT Sat May 15 2021
.SYNOPSIS...
Showers and thunderstorms will continue through this evening across
the Land of Enchantment. Some storms may be severe with damaging wind
gusts and large hail across far eastern New Mexico. Drier southwest
winds will spread across much of the state on Sunday, but a few
strong to severe storms will remain possible across far northeast
areas. Severe weather potential will continue for portions of eastern
New Mexico each afternoon next week. Due to the elevated storm
chances and cloud cover, high temperatures for the next week will
mainly be near or below normal.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
A storm over north central CA will drift southeast into western AZ
Sunday and central AZ Sunday night. At the surface, low level drying
is occurring in western and central NM as dewpoints have lowered
into the 20s. Across the eastern plains dewpoints are in the 40s.
This will be the focus for thunderstorms the rest of this afternoon
into early tonight. In fact, isolated severe thunderstorms are a
possibility along the far eastern plains near the TX border. From
the Continental to the RGV a few dry storms are likely with strong
wind gusts to 50 mph. Things will quiet down tonight with above
normal lows. Low clouds and patchy fog may grip the eastern plains
overnight, while a wind shift will hug the far northeast plains.
A weak ridge of high pressure will settle over NM Sunday with
overall drier conditions. Enough moisture may still exist in the
east for isolated to scattered showers and thunderstorms. The above
mentioned wind shift will still be in the northeast and could be the
focus for a few strong to severe thunderstorms. Highs Sunday will be
near to a little above normal just about everywhere.
LONG TERM...(MONDAY THROUGH FRIDAY)...
A Pacific low will shift eastward across northern New Mexico late
Monday through Tuesday. On Monday, a boundary will be draped across
northeast/east central New Mexico from the previous days convection
near the CO border. Low level upslope onto the Sangre de Cristo
Mountains will allow convection to develop by late morning, before
shifting eastward through the afternoon. 30-40kts of bulk shear and
steep mid level lapse rates yielding 1000-1500 J/KG MLCAPE will allow
for some organized severe storms, with large hail and damaging winds
the main threats. As the low translates eastward on Tuesday, shear
values will decrease, but the boundary from the previous day will
have inevitably pushed farther to the south and west. Therefore,
storms should again initiate on the Central Mountain Chain, though
this time extending southward to the Sacramento Mtns. Slower storm
motions will be in store, but should generally shift toward the
southeast. Storms may not be as organized as Monday, but should
still have strong lapse rates beneath the low, thus a few strong to
perhaps severe storms are possible. Isolated to scattered storms will
be possible west of the Central Mountain Chain on Tuesday as well,
but would be aided by the boundary if it pushed through the gaps of
the Central Mountain Chain Monday night and replenished some low
level moisture.
A shortwave ridge will cross NM on Wednesday, though there will
be plenty of moisture around for additional showers and
thunderstorms. Though thunderstorms will be possible nearly anywhere,
if a boundary exists across northeast NM from the previous days
convection, it will be a focus for any stronger storms.
The GFS is the outlier on Thursday. It quickly swings across a potent
shortwave trough across NM, which in turn, results in widespread
thunderstorms. Since other operational and ensemble models do not
show this feature, the GFS was largely discounted. Thus, while there
may be isolated to scattered storms, they should not be as widespread
as what the GFS suggests.
As the next upstream Pacific low moves over the Great Basin on
Friday, southwesterly flow will increase over NM and drier air aloft
should push into western NM. Meanwhile, the dryline across eastern NM
will sharpen. Strong to severe thunderstorms will be possible along
and east of the dryline during the afternoon and evening.
CHJ/34
&&
.FIRE WEATHER...
A slow moving storm is over north central CA this afternoon and it
will drift southeast tonight and Sunday, with the center near Las
Vegas Sunday evening. It will crawl across northern AZ Sunday night
and reach the Four Corners region Monday. Additional energy rotating
around the upper low will stall the system over NM Tuesday, then
will finally move east of the state Wednesday.
Expect an increase in lightning activity through this evening, with
wetting storms across eastern New Mexico and drier storms along/west
of the RGV. A wind shift in the northeast will stall there tonight
and Sunday. Most places will dry out Sunday except the northeast.
Near critical fire weather conditions are possible for an hour or
two over western NM.
Monday and Tuesday will be increasingly more moist with thunderstorm
coverage increasing each day. Even though a weak ridge of high
pressure will be over NM Wednesday, residual moisture will keep the
atmosphere pretty active. A disturbance crossing Thursday will also
prolong our shower and thunderstorm chances. Some drying is possible
late next week into the weekend.
CHJ
&&
.AVIATION...
18Z TAF CYCLE
VFR conditions expected through the next 24 hours, except for
potential short- lived MVFR conditions in thunderstorms and blowing
dust this afternoon/evening. Strong/erratic wind gusts will once
again be the primary threat associated with storms, with central and
eastern terminals more likely to be impacted than KGUP and KFMN.
Areas of MVFR cigs may develop early Sunday morning at/near KLVS,
KTCC and KROW, but forecast confidence too low to include in TAFs at
this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 48 82 46 75 / 10 5 0 10
Dulce........................... 40 79 37 72 / 10 5 0 30
Cuba............................ 44 77 42 70 / 10 5 0 20
Gallup.......................... 39 79 36 71 / 10 5 0 10
El Morro........................ 39 76 37 67 / 10 5 0 20
Grants.......................... 38 81 37 71 / 20 5 0 20
Quemado......................... 41 77 38 68 / 5 5 0 20
Magdalena....................... 48 80 45 72 / 10 5 0 10
Datil........................... 44 76 41 68 / 5 5 0 20
Reserve......................... 38 81 34 74 / 0 5 0 20
Glenwood........................ 51 83 48 77 / 0 5 0 10
Chama........................... 37 72 33 65 / 10 10 10 50
Los Alamos...................... 49 76 48 67 / 20 5 5 30
Pecos........................... 47 77 46 67 / 30 10 10 40
Cerro/Questa.................... 48 71 44 61 / 20 30 20 70
Red River....................... 38 68 36 55 / 20 30 30 80
Angel Fire...................... 33 68 31 58 / 30 30 20 70
Taos............................ 42 77 39 65 / 20 20 10 50
Mora............................ 40 74 40 62 / 30 20 10 60
Espanola........................ 52 83 49 74 / 20 5 5 30
Santa Fe........................ 50 77 48 69 / 20 5 5 30
Santa Fe Airport................ 46 81 46 72 / 20 5 5 30
Albuquerque Foothills........... 56 83 54 75 / 10 5 0 20
Albuquerque Heights............. 55 84 53 76 / 10 5 0 10
Albuquerque Valley.............. 55 86 52 79 / 10 5 0 10
Albuquerque West Mesa........... 55 84 52 77 / 10 5 0 20
Belen........................... 50 86 48 79 / 20 5 0 10
Bernalillo...................... 53 87 51 78 / 10 5 0 20
Bosque Farms.................... 52 86 48 79 / 10 5 0 10
Corrales........................ 55 87 52 79 / 10 5 0 20
Los Lunas....................... 52 86 50 79 / 10 5 0 10
Placitas........................ 54 81 53 74 / 10 5 0 20
Rio Rancho...................... 55 85 52 77 / 10 5 0 10
Socorro......................... 52 88 50 81 / 10 5 0 5
Sandia Park/Cedar Crest......... 50 74 50 69 / 20 5 0 20
Tijeras......................... 49 79 49 73 / 20 5 0 20
Edgewood........................ 45 80 45 71 / 20 5 0 20
Moriarty/Estancia............... 43 82 42 73 / 20 5 0 20
Clines Corners.................. 43 77 44 67 / 20 5 0 30
Mountainair..................... 45 78 45 72 / 10 5 0 10
Gran Quivira.................... 46 77 45 72 / 10 5 0 10
Carrizozo....................... 53 82 52 77 / 10 5 0 5
Ruidoso......................... 49 75 48 72 / 10 5 0 0
Capulin......................... 43 71 42 64 / 40 60 40 80
Raton........................... 44 76 43 64 / 20 50 30 80
Springer........................ 45 77 43 66 / 20 40 20 80
Las Vegas....................... 43 77 44 65 / 30 20 10 60
Clayton......................... 50 79 49 68 / 60 50 40 70
Roy............................. 49 78 46 67 / 40 40 20 60
Conchas......................... 55 85 52 74 / 30 20 10 50
Santa Rosa...................... 52 83 50 74 / 30 5 5 30
Tucumcari....................... 55 86 53 78 / 40 20 10 40
Clovis.......................... 54 84 51 81 / 40 20 5 20
Portales........................ 55 87 51 84 / 40 20 0 20
Fort Sumner..................... 55 87 52 83 / 30 5 0 20
Roswell......................... 57 92 54 88 / 20 5 0 5
Picacho......................... 51 86 51 80 / 10 5 0 0
Elk............................. 49 82 50 77 / 10 5 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 15, 2:05 AM MST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Sat May 15 2021
NMZ201>241-161130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Sat May 15 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Another round of strong to severe thunderstorms will return to northeast
and far eastern New Mexico this afternoon. Large hail and damaging
wind gusts are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Severe thunderstorm chances persist across northeast New Mexico
Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
In the hours before
Local storm report, May 15, 8:22 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
922 AM MDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 2 S LOGAN 35.35N 103.41W
05/14/2021 M60 MPH QUAY NM MESONET
&&
EVENT NUMBER ABQ202102231
12Special weather statement, May 15, 11:47 AM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1247 PM MDT Sat May 15 2021
NMZ226-239-151915-
Eastern Lincoln County-South Central Mountains-
1247 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST LINCOLN COUNTY UNTIL
115 PM MDT...
At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arabela, or 27 miles northeast of Ruidoso, moving northeast at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Arabela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3342 10526 3356 10537 3371 10516 3358 10496
TIME...MOT...LOC 1847Z 231DEG 12KT 3352 10526
Shoemake
Special weather statement, May 15, 11:51 AM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1251 PM MDT Sat May 15 2021
NMZ238>240-151915-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
1251 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
SOUTHWEST CHAVES COUNTIES UNTIL 115 PM MDT...
At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Tinnie, or 32 miles northwest of Hope, moving
northeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3307 10508 3318 10520 3336 10503 3320 10484
TIME...MOT...LOC 1850Z 218DEG 5KT 3319 10507
Shoemake
Special weather statement, May 15, 2:01 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
301 PM MDT Sat May 15 2021
NMZ238-152130-
Chaves County Plains-
301 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL
330 PM MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Roswell, moving north at 15 mph.
Dime size hail and wind gusts of 55 mph will be possible with this
storm.
Locations impacted include...
Southern Roswell and Roswell Correctional Facility.
This includes Highway 285 between Mile Markers 98 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one mile at times.
&&
LAT...LON 3302 10486 3335 10478 3327 10445 3296 10458
3296 10464
TIME...MOT...LOC 2100Z 191DEG 15KT 3314 10469
ShoemakeEvent by event
5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Colfax
- When
- May 15, 2:10 PM MST to 2:35 PM MST
- Where
- Colfax County, 13.49 mi SSE of Yankee
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.780, -104.200
A severe thunderstorm produced large amounts of hail at least one inch in diameter. A commuter traveling along U.S. Highway 64 west of Capulin reported that at least three inches of hail accumulation was covering the road.
Hail, Roosevelt
- When
- May 15, 2:31 PM MST to 2:40 PM MST
- Where
- Roosevelt County, 0.57 mi W of Portales
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -103.340
A trained spotter in Portales measured 1.25 inch hail from a severe thunderstorm.
Hail, Quay
- When
- May 15, 3:15 PM MST to 3:20 PM MST
- Where
- Quay County, 3.57 mi SE of (Tcc)tucumcari Arpt
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.140, -103.560
A CoCoRaHS observer reported penny size hail from a strong thunderstorm east-southeast of Tucumcari.
Hail, Roosevelt
- When
- May 15, 3:23 PM MST to 3:35 PM MST
- Where
- Roosevelt County, 0.57 mi W of Portales
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -103.340
A trained spotter reported penny size hail from a strong thunderstorm in Portales.
Hail, Roosevelt
- When
- May 15, 3:35 PM MST to 4:10 PM MST
- Where
- Roosevelt County, 0.57 mi W of Portales
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -103.340
Several trained spotters in Portales reported hail ranging from the size of quarters to the size of golf balls from a slow-moving severe thunderstorm. Hail accumulations of one to two inches in the area resulted in the collapse of a patio roof at one residence in Portales. Damages are estimated for the destruction of the roof.
Flash Flood, Roosevelt
- When
- May 15, 3:39 PM MST to 6:30 PM MST
- Where
- Roosevelt County, 2 mi SSE of Portales to 2 mi E of Portales
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 34.154, -103.314
Slow-moving thunderstorms in the Portales area produced three to four inches of rainfall in a short period of time. This led to flash flooding in the area where a trained spotter reported some roadways were under 2 feet of water. The Portales Fire Department had to perform a water rescue for a family of three which included two children after their car was swept into a drainage ditch. The family was traveling along 18th Street when their car was swept by the flooded waters and pushed into a culvert headed south along S Globe Street. Their car eventually came to a stop against a pipe that was across the culvert. The family was rescued about 45 minutes after the first 911 call, and no injuries were reported. Damages are estimated for the loss of the car as well as rough estimates for water damages to an unknown amount of structures.
Thunderstorm Wind, Quay
- When
- May 15, 3:39 PM MST to 3:41 PM MST
- Where
- Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
An ASOS station in Tucumcari recorded a 59 mph wind gust from a severe thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 15 to 16, 20212 deaths · 2 events
- Hail and Damaging Winds in Nevada, May 15, 2021$500,000 · 1.5 in hail · 6 events
- Flood and Hail in Nebraska, May 15, 2021$20,000 · 1.75 in hail · 4 events
- Flash Flood and Hail in Texas, May 15, 2021$900 · 2 in hail · 10 events
- Tornado and Hail in Iowa, May 15, 2021$13,000 · EF0 · 2 events
- Hail in Wisconsin, May 15, 20211.25 in hail · 5 events
- Hail and Damaging Wind in Kansas, May 15, 20211.75 in hail · 3 events
- High Wind and Heavy Rain in California, May 15 to 17, 202163 kt wind · 2 events
- Tornado and Hail in Iowa, May 15, 20210.88 in hail · 2 events
- Flash Flooding in Texas, May 15, 20212 events
- Flood and Hail in Texas, May 15, 20211.25 in hail · 2 events
- Tornado in South Dakota, May 15, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949519, 949520, 949521, 949522, 949523, 949529, 949534.